Did you know many multi-symptom cold and flu medicines contain a common drug ingredient called acetaminophen? Yes, which is why we are sharing information on three things you need to know about giving the right dosage down below. This post is brought to you by the Acetaminophen Awareness Coalition’s Know Your Dose campaign and The Motherhood. All opinions are my own.
How to Give the Right Dose to Children and Adults
When you’re groggy from being sick and tired, it can be hard to measure out the proper doses of over-the-counter medicine. However, it’s more important now than ever that we all pay attention to giving ourselves and our children the right doses of acetaminophen.
I can’t tell you how many times I almost made a mistake when the boys were little and sick on ensuring I was giving them the right dosage. Taking care of sick twins and a newborn infant on little sleep is a job within itself. Now that they’re older, they are being taught the importance of taking the right dosage. Learn information about taking the correct dose for infants and children.
According to the latest research, with three growing teens, the boys are at a greater risk of taking too much acetaminophen. Teaching the boys the importance of taking the right dosage is part of our top priority as parents.
Know the Facts
Before you can understand why you should pay attention to the doses, you need to know the facts. Research published earlier this year shows that the odds of Americans taking more than the FDA-recommended maximum dose of 4,000 milligrams (mg) of acetaminophen in one day increased 24 percent during cold and flu season. This is because more people are treating themselves with over the counter for cold and flu symptoms. Learn more about taking the right dose.
Know the Right Way to Use Acetaminophen
No one’s saying you cannot take acetaminophen over the counter. However, there are some rules to follow. On the heels of the deadliest flu season in 40 years, the Acetaminophen Awareness Coalition (AAC) is urging Americans to double-check their medicine labels when treating cold and flu symptoms to avoid doubling up on acetaminophen.
- Always read the label.
- Always follow directions on the label.
- Take only one medicine at a time that contains acetaminophen.
- Always double-check and don’t double up!
Remember that you can always contact your healthcare provider, nurse, or pharmacist if you have questions about OTC acetaminophen.
The Effect of Overusing Acetaminophen
Since many people don’t really pay attention to what they’re taking or how much they’re taking, they don’t know the effects. While acetaminophen is safe when it’s used as directed, taking more than directed can result in liver damage. Remember that acetaminophen is safe and effective in treating fever and pain!
I love the quote from Maya Angelou that says, “Do the best you can until you know better. Then when you know better, do better.”
Now that we all know better, we can all do better. Take the time to read the label, don’t take extra, and don’t double up medicines that contain acetaminophen.
Know Your Dose is an excellent resource for getting the latest information about taking the right dosage and treating the cold and flu.
I hope this knowledge, tips, and facts help you learn how to give acetaminophen the right dose to the children in your life and yourself. Do you have any suggestions to add? I’d love to hear them! We can all learn more from each other in this area.